A decidual cast occurs when a large piece of tissue passes through your vaginal canal.
Once outside your body, you may notice that it looks like the shape of your uterus. This condition can affect menstruating women. It can cause extreme discomfort as well as vaginal bleeding as it leaves your body.
Generally, symptoms related to this condition go away after the decidual cast exits the body if it’s not related to another condition. There isn’t a single known cause of a decidual cast, but it may be related to hormonal contraception or ectopic pregnancies.
Read on to learn more about decidual casts, including symptoms, when to seek help, and risk factors.
Before your body expels the decidual cast, you may experience bleeding, spotting, and abdominal pain or menstrual cramps, which may be severe.
When it’s expelled, a decidual cast will be red or pink. It will be somewhat triangular and close to the size of your uterus. This is because the entire lining exited as one piece. The decidual cast will also appear fleshy because it’s made up of tissue.
It’s possible that the decidual cast will also come out in fragments instead of as a single piece of tissue.
The technical term for the symptoms related to a decidual cast moving from inside your uterus to outside your body is membranous dysmenorrhea.
How do the symptoms of a decidual cast differ from those of a miscarriage?
The symptoms for miscarriage and decidual cast can be similar. Both can lead to cramping, pain, or vaginal bleeding and the loss of large pieces of tissue. Contact your doctor if you think you might be pregnant and experience these symptoms.
There’s not a single cause of a decidual cast. You may have this condition for several reasons, including:
An ectopic pregnancy is a pregnancy that occurs when an egg is fertilized outside the uterus. This isn’t a viable pregnancy and is considered a medical emergency.
Contact your doctor or your local emergency services if you suspect ectopic pregnancy, as it can be life threatening.
Hormonal contraceptives, especially those that include a high dose of progesterone, may increase your risk for decidual cast. These may include oral contraceptives as well as those that can be injected or implanted.
Additionally, you may be susceptible to a decidual cast if you’ve recently stopped taking hormonal contraceptives or have been taking them inconsistently.
Other causes for your symptoms
Your doctor may consider other conditions with similar symptoms when evaluating your condition, including:
You may be more at risk of developing a decidual cast if you take hormonal contraception. This can include whether you take it regularly or irregularly. You may also be susceptible to a decidual cast if you have just stopped using it as well.
Most people who experience a decidual cast have no health implications following its passage. There’s no reason to think you’ll experience the condition again even if you’ve had a decidual cast.
Studies have shown that women have no long-term health implications after passing a decidual cast.
You should contact your doctor right away if you experience painful menstrual cramps and vaginal bleeding different from your monthly period.
Also, contact your doctor if you have a prolonged or heavy period or if it’s causing more discomfort than normal. These could be signs of a decidual cast or another condition.
Your doctor will perform a physical examination and ask you about your symptoms. Your doctor may ask whether you might be pregnant or if you are taking any hormonal contraceptives.
Before or after you pass a decidual cast, your doctor may conduct some imaging tests. These can help your doctor diagnose the condition. Your doctor will also look for other possible conditions, like an ectopic pregnancy, or unusual masses in your reproductive system.
A decidual cast is rare, and there’s nothing you can do to prevent it.
A decidual cast is a possible side effect for some contraceptives. You should be aware of the side effects of any hormonal contraceptives you use.
Be mindful of any unusual symptoms that may occur when you take contraceptives, like severe cramps and vaginal bleeding. Some other side effects of hormonal contraceptives can include spotting as well as vomiting and nausea.
Expelling a decidual cast can be very painful and may cause you concern, but ultimately the outlook for this condition is good.
It’s rare to experience this condition multiple times, and there are no long-term consequences.
You should contact your doctor if you experience symptoms related to a decidual cast. Your doctor will examine you to determine the cause of the symptoms, and rule out related conditions. You may need additional testing to diagnose the condition.